Massachusetts, 2009

Flash Flooding and Flood in Massachusetts, June 27, 2009

June 27, 2009 · NWS BOX · 11 events in 3 counties and zones

Showers and thunderstorms developed across Southern New England as an upper level low moved across the area. Weak low level winds resulted in these storms moving very slowly, if at all.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$565,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Showers and thunderstorms developed across Southern New England as an upper level low moved across the area. Weak low level winds resulted in these storms moving very slowly, if at all. Rainfall rates of up to four inches per hour produced flash flooding, resulting in street closures and basement flooding at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 27, 2:37 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 27, 2:37 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
337 PM EDT SAT JUN 27 2009

.SYNOPSIS...
LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER NEW ENGLAND THIS
WEEKEND AND LIKELY BRING MORE ROUNDS OF SHOWERS AND THUNDERSTORMS
TODAY AND SUNDAY. CLOUDS AND PERIODS OF SHOWERY WEATHER ARE EXPECTED
FOR MUCH OF NEXT WEEK WITH BELOW NORMAL TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DENSE FOG BANK OVER THE CT VALLEY DISSIPATED EARLIER THIS MORNING...
ALLOWING FOR SURFACE HEATING. STARTING TO SEE CONVECTION FIRE ACROSS
SW CHESHIRE AND FRANKLIN COUNTIES WHICH WE ARE MONITORING. HAVE
ACTIVATED SKYWARN AS WELL.

NOTING THE UPPER LOW SPINNING S OUT OF W CENTRAL VT LATE THIS
MORNING WITH MORE ORGANIZED CONVECTION FIRING ACROSS THE CENTRAL AND
NORTHERN HUDSON VALLEY. THIS SHOULD ALSO ROTATE INTO WESTERN AREAS
THIS AFTERNOON.

WHILE THIS IS OCCURRING...SEA BREEZE HAS KICKED IN ALONG THE COAST.
NOTED A FOG BANK WORKING DOWN THE COAST...AND HAS MOVED INTO CAPE
ANN AND AS FAR S AS BOSTON AT 11 AM. IF TSTMS START TO DEVELOP INTO
EASTERN MA JUST AWAY FROM THE COAST...THE SEA BREEZE FRONT MAY
BECOME A FOCUS AS WELL. WILL CONTINUE TO MONITOR.

HAVE UPDATED THE ZONES AND GRIDS TO REFLECT CHANGES ON THE E COASTAL
ZONES TO ABOUT SCITUATE AND COHASSET TO ADD IN PATCHY FOG FOR THE
AFTERNOON. ALSO UPDATED TO BRING OTHER CONDITIONS CURRENT. REST OF
FORECAST...MAINLY THE TIMING OF THE PRECIP...LOOKED PRETTY GOOD SO
KEPT THIS GOING.

PREVIOUS DISCUSSION...
LEANED HEAVILY UPON THE NAM SOLUTION THIS MORNING...AS IT HAD GOOD
SUPPORT FROM THE 26/21Z SREF MEAN AND 00Z RGEM. 00Z GFS IS
SIMILAR...BUT DEVELOPS A FEEDBACK PROBLEM THIS EVENING SO IT IS
DIFFICULT TO TRUST THE DETAILS IN IT.

EXPECTING A WEAK SURFACE LOW PRESSURE TO LINGER ACROSS SOUTHERN NEW
ENGLAND TODAY. OUR REGION IS STILL IN RANGE OF A BROAD MID LEVEL COLD
POOL ALONG THE NY/VT/QUEBEC PROVINCE BORDER. THIS SHOULD RESULT IN
MID LEVEL INSTABILITY...AND SCATTERED SHOWERS AND THUNDERSTORMS BY
AFTERNOON. RELATIVELY COLD MID LEVEL TEMPERATURES /-15C AT 500MB/
COMBINED WITH SOME SURFACE HEATING AND DEWPOINTS IN THE 60S SHOULD
RESULT IN AROUND 500 JOULES OF SFC BASED CAPE TODAY. THIS MAY ALLOW
FOR ISOLATED SMALL HAIL REPORTS AND PERHAPS SOME LOCALLY GUSTY WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
MUCH OF THE SAME THIS EVENING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS GRADUALLY DISSIPATING WITH THE LOSS OF DAYTIME HEATING.
STILL HAVE TO CONTEND WITH THE AFOREMENTIONED SURFACE TROUGH...SO
CANNOT RULE OUT A SHOWER AFTER MIDNIGHT ACROSS EASTERN MA AND RI.
NORTHEAST WINDS SHOULD ALSO BE IN PLACE...LEADING TO MORE LOW CLOUDS
AND FOG...AN PERHAPS SOME DRIZZLE.

SUNDAY LOOKS TO BE A REPEAT OF TODAY...BUT COOLER ALONG THE EAST
COAST AND EVEN LESS POTENTIAL FOR THUNDERSTORMS TO DEVELOP.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
AN UPPER LEVEL LOW WILL DOMINATE THE WEATHER THROUGH MUCH OF THE
WEEK.  THERE ARE SOME DIFFERENCES IN THE GFS AND THE ECMWF OUT
BEYOND WEDNESDAY.  THE GFS IS A BIT MORE PROGRESSIVE MOVING THE
UPPER LEVEL LOW OUT FASTER THAN THE ECMWF AND HIGH PRESSURE MOVING
IN BY THE WEEKEND.  HOWEVER...IT IS THE OUTLIER.  OVERALL...WILL
HAVE DIURNAL CLOUDS FORMING EACH AFTERNOON WITH MOSTLY SUNNY SKIES
EACH MORNING. TEMPERATURES WILL BE CONSISTENT THROUGH THE WEEK
WITHIN A COUPLE OF DEGREES.  HIGHS WILL RUN 5 TO 10 DEGREES BELOW
NORMAL...BUT AT LEAST THE SUN WILL BE OUT FOR PART OF THE DAY.
MOSTLY SUNNY SKIES IN THE MORNING WILL PROVIDE ENOUGH INSTABILITY
FOR A CHANCE OF SHOWERS EACH AFTERNOON.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THROUGH THIS AFTERNOON...HAVE INCLUDED LIFR CIGS/MVFR-IFR VSBYS INTO
THE KBOS TAF DUE TO FOG BANK THAT MOVED IN WITH THE SEA BREEZE.
EXPECT THIS TO CONTINUE THIS AFTERNOON. OTHERWISE...STILL EXPECT
AREAS OF SHOWERS WITH SCT TSTMS AT MOST TERMINAL LOCATIONS...WITH
SMALL HAIL AND GUSTY WINDS POSSIBLE. WITH THE SEA BREEZE NEAR
KBOS...THIS MAY PRECLUDE TSTM DEVELOPMENT BUT COULD SEE SOMETHING
WITHIN AN 8-10 MILE RADIUS MAINLY W OF THE AIRPORT...DEPENDING UPON
WHERE THE SEA BREEZE FRONT SETS UP.

TONIGHT...EXPECTING IFR CONDITIONS TO DEVELOP ACROSS THE COASTAL
PLAIN FROM EAST TO WEST WITH EITHER EAST OR NORTHEAST WINDS. VFR
WITH PERIODS OF MVFR FARTHER INLAND. COULD SEE BRIEF IFR AT
KORH...BUT CONFIDENCE IS NOT HIGH.

SUNDAY...LOW CLOUDS SHOULD BE TOUGH TO DISSIPATE SUNDAY MORNING
ACROSS EASTERN MA. LIKELY TO SEE MVFR/VFR BY AFTERNOON...WITH THE
MOST FAVORABLE CONDITIONS FROM THE LOWER CT RIVER VALLEY WEST.

OUTLOOK /SUNDAY NIGHT THROUGH WEDNESDAY/...

UPPER LEVEL LOW PRESSURE WILL KEEP THE CHANCES OF SHOWERS AROUND
EVERY DAY. MAINLY LOOKING AT MVFR/VFR CONDITIONS...BUT A FEW
PERIODS OF IFR CONDITIONS POSSIBLE...ESPECIALLY IN HEAVIER
SHOWERS/TSTMS ALONG WITH SOME FOG ESPECIALLY AT THE COAST.

&&

.MARINE...
THIS AFTERNOON...WILL CONTINUE TO SEE LIGHT WINDS AT 10 KT OR
LESS THROUGH THE AFTERNOON WITH SEAS 4 FT OR LESS. IN ANY
THUNDERSTORMS...WINDS AND SEAS WILL BE HIGHER.

TONIGHT AND SUNDAY...RELATIVELY LIGHT WINDS AND SEAS EXPECTED ACROSS
THE WATERS TONIGHT AND SUNDAY. WINDS SHOULD REMAIN LESS THAN 20 KT
AND SEAS LESS THAN 5 FT. THE ONLY EXCEPTION BEING IN THE VICINITY OF
SCATTERED THUNDERSTORMS LATER TODAY INTO THIS EVENING.

OUTLOOK /SUNDAY NIGHT THROUGH WEDNESDAY/...

MAINLY SUB-SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH THE
FORECAST PERIOD. THERE MAY BE A FEW PERIODS OF 5 FOOTERS ON THE OUTER
WATERS FROM TIME TO TIME. PERIODS OF SHOWERS AND FOG MAY LIMIT VSBYS
FROM TIME TO TIME.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...RLG
NEAR TERM...EKSTER/EVT
SHORT TERM...BELK
LONG TERM...RLG
AVIATION...EVT/RLG
MARINE...EVT/RLG
Hazardous weather outlook, Jun 27, 11:38 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1238 PM EDT SAT JUN 27 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-281645-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1238 PM EDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY
EVENING. A FEW OF THE STRONGEST STORMS MAY PRODUCE BRIEF GUSTY WINDS
AND HEAVY DOWNPOURS. THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE
SMALL HAIL. THERE IS A LOW PROBABILITY OF LARGE HAIL WITH ANY STORM
ACROSS CENTRAL AND WESTERN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-281645-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1238 PM EDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS MAY OCCUR OVER THE WATERS THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT WILL BE NEARSHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 11:33 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1233 PM EDT SAT JUN 27 2009

CTZ002-003-MAZ011-271715-
EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT-
1233 PM EDT SAT JUN 27 2009

AT 1231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM WITH SMALL HAIL 3 MILES NORTH OF
ELLINGTON...OR ABOUT 8 MILES NORTH OF VERNON...MOVING NORTHEAST AT
15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... SOMERS...HAMPDEN AND MONSON

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK
Special weather statement, Jun 27, 1:51 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
251 PM EDT SAT JUN 27 2009

MAZ013-271915-
WESTERN NORFOLK MA-
251 PM EDT SAT JUN 27 2009

AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES NORTH OF FOXBOROUGH...OR ABOUT 7 MILES
EAST OF FRANKLIN...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WALPOLE...SHARON...WESTWOOD...
  NORWOOD AND CANTON

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK
Special weather statement, Jun 27, 2:16 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
316 PM EDT SAT JUN 27 2009

NHZ015-271945-
WESTERN AND CENTRAL HILLSBOROUGH NH-
316 PM EDT SAT JUN 27 2009

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL OVER SHARON...OR ABOUT 6 MILES EAST OF
JAFFREY...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... PETERBOROUGH...TEMPLE...
  WILTON...MONT VERNON...LYNDEBOROUGH...GREENFIELD AND FRANCESTOWN

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK
Special weather statement, Jun 27, 2:22 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
322 PM EDT SAT JUN 27 2009

RIZ003-004-006-271945-
EASTERN KENT RI-WASHINGTON RI-WESTERN KENT RI-
322 PM EDT SAT JUN 27 2009

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 4 MILES WEST OF EAST GREENWICH...OR ABOUT 7 MILES
SOUTHWEST OF WARWICK...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... EAST GREENWICH AND WEST WARWICK

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK
Special weather statement, Jun 27, 2:37 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
337 PM EDT SAT JUN 27 2009

MAZ005-013-015-017-272000-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN BRISTOL MA-SUFFOLK MA-WESTERN
NORFOLK MA-
337 PM EDT SAT JUN 27 2009

AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER WALPOLE...OR ABOUT 7 MILES EAST OF
FRANKLIN...MOVING NORTH AT 5 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... NORFOLK...WRENTHAM...
  PLAINVILLE...MANSFIELD AND FOXBOROUGH

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK

The radar

The Boston radar (KBOX), 16 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood, 1 flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Norfolk

When
June 27, 2:49 PM EST to 2:54 PM EST
Where
Norfolk County, Foxborough
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.070, -71.250

Penny to nickel size hail fell in Foxborough.

Flood, Norfolk

When
June 27, 2:51 PM EST to 3:10 PM EST
Where
Norfolk County, 0.86 mi NNW of Foxvale to 0.84 mi E of Foxborough
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.062, -71.236

Water was up to the car doors at the intersection of Elm Street and Ledgeville Avenue. Also, the electrical box at the Christmas Tree Shop was flooded.

Flash Flood, Norfolk

When
June 27, 3:12 PM EST to 4:15 PM EST
Where
Norfolk County, 0.67 mi NE of Pondville to 1.02 mi WSW of South Walpole
Cause
Heavy Rain
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.087, -71.271

Numerous streets were flooded, resulting in their closure after two to three inches of rain fell in an hour across much of Foxborough. Also, many basements were flooded.

Lightning, Norfolk

When
June 27, 3:23 PM EST
Where
Norfolk County, 0.68 mi NW of West Stoughton
Injuries
0 direct, 3 indirect
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.136, -71.141

Lightning struck the roof of a condo at Knollsbrook Condominiums. The resultant fire spread to two other units. Three firefighters were treated for heat exhaustion and dehydration while fighting the fire. One was transported to the hospital. These injuries were indirectly related to the lightning strike.

Thunderstorm Wind, Norfolk

When
June 27, 3:47 PM EST to 3:54 PM EST
Where
Norfolk County, Foxborough
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.070, -71.250

A tree on Morse Street was downed onto power lines by thunderstorm winds. In addition, tree limbs were downed on Swift Street.

Hail, Norfolk

When
June 27, 3:47 PM EST to 3:54 PM EST
Where
Norfolk County, Foxborough
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.070, -71.250

Penny to quarter size hail fell across portions of Foxborough.

Hail, Middlesex

When
June 27, 4:20 PM EST
Where
Middlesex County, Townsend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.670, -71.700

Hail, Worcester

When
June 27, 4:26 PM EST to 4:37 PM EST
Where
Worcester County, 0.51 mi W of Lunenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.600, -71.730

Hail, Middlesex

When
June 27, 4:42 PM EST
Where
Middlesex County, Townsend
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.670, -71.700

Hail, Middlesex

When
June 27, 5:01 PM EST
Where
Middlesex County, Townsend
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.670, -71.700

Flash Flood, Worcester

When
June 27, 5:36 PM EST to 6:45 PM EST
Where
Worcester County, Leominster to 1.3 mi SE of Whalom
Cause
Heavy Rain
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.530, -71.750

Several roads were flooded with water up to the car bumpers and people being rescued. Two homes were also flooded, one on Willard Street and another on Johnson Street. Phone service was out at these homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180952, 180954, 180969, 180978, 180980, 180982, 180986, 180988, 180989, 180990, 180994.